MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION CORPORATION WaveWriter Alpha? Prime; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF

BOSTON SCIENTIFIC NEUROMODULATION CORPORATION WaveWriter Alpha? Prime; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Model Number SC-1432
Medical Device Problem Codes Unexpected Therapeutic Results (1631); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Sepsis (2067)
Date of Event 09/01/2022
Type of Reportable Event Death
Event or Problem Description
It was reported that a spinal cord stimulation (scs) patient following the implantable pulse generator (ipg), patient began experiencing recurrent and progressively worsening discomfort, pain, and complications at or associated with the site of the ipg.A large mass developed at the location of the ipg and treating physician expressed that the patient was getting infections from the stimulator and that the infections were getting worse.Despite medical intervention, the infections and complications persisted and escalated in severity.Later on, patient presented again with physician with ongoing back and leg pain and a request for stimulator removal due to it becoming infective; lack of any relief; and pain, particularly at the site of the battery.Due this request, physician performed the explant of the entire system.After the explant, patient continued to experience fever, back pain, and weakness consistent with ongoing spinal infection.This infection progressed to life-threatening multilevel spinal infections and systemic sepsis.Specifically, imaging and clinical findings revealed: t7-t11 and right t2 epidural abscess/phlegmon; t12-l2 discitis/osteomyelitis with associated abscesses; c4-6 discitis/osteomyelitis with prevertebral abscess; bilateral psoas abscesses; mssa bacteremia; and septic emboli to the brain.Later, patient was hospitalized was treated for severe sepsis, mssa bacteremia, multilevel spinal osteomyelitis/discitis with epidural abscesses and phlegmon, bilateral psoas abscesses, acute encephalopathy, and related complications.During this approximately 16-day hospitalization, she required intensive care, was placed on mechanical ventilation (including following a pea cardiac arrest), and received aggressive intravenous antibiotic therapy (including agents such as zosyn, ancef, and others directed at mssa).Bilateral psoas abscesses were aspirated under ct guidance, yielding purulent fluid positive for mssa.Despite these aggressive measures, the sepsis and multilevel infections could not be controlled.Neurosurgery determined she was a poor surgical candidate for operative drainage of the epidural abscesses given her overall frailty and high surgical risk.Some days after the hospitalization, patient died as a direct and proximate result of sepsis and the multilevel spinal infections and complications.
 
Additional Manufacturer Narrative
Additional suspect medical device components involved in the event: model number/catalog number: sc-8336-50.Serial number: (b)(6).Batch/lot number: 7077220.Model/catalog description: coveredge 32 surgical lead kit 50 cm.Unique identifier (udi) #: (b)(4).Model number/catalog number: sc-4316.Serial number: na.Batch/lot number: 28504930.Model/catalog description: clik anchor.Unique identifier (udi) #: (b)(4).

Brand Name
WaveWriter Alpha? Prime
Common Device Name
STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION CORPORATION
25155 rye canyon loop
valencia CA 91355
Manufacturer (Section G)
Boston Scientific Corporation
cashel road
clonmel E91 T 862
EI   E91 T862
Manufacturer Contact
ricardo amaro castro
25155 rye canyon loop
valencia, CA 91355
+1(320)800-7570
MDR Report Key50876059
Report Number3006630150-2026-07041
Device Sequence Number10674739
Product Code LGW
UDI-Device Identifier08714729985075
UDI-Public(01)08714729985075(17)231029(10)207144
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
P030017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/29/2023
Device Model NumberSC-1432
Device Catalogue NumberSC-1432
Device Lot Number207144
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2026
Initial Report FDA Received Date09/23/2026
Date Device Manufactured10/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death; Required Intervention; Life Threatening;
Patient Age72 YR
Patient SexFemale